Amlodipine is a common medication and many people using it will not get side effects. However, like any medication, side effects can occur. If you are worried about any side effect, you must speak with a doctor straight away.
Common side effects include:
- dizziness and sleepiness
- palpitations (feeling your heartbeat)
- abdominal pain
- ankle swelling and oedema
Uncommon side effects include:
- redness of the face and neck, rash or itch
- Change in taste, dry mouth, digestion problems
- Shaking, pins and needles
- Problems with vision
- Problems sleeping, irritability, depression, or mood changes
- Low blood pressure or fainting
- Erectile dysfunction
Rare side effects include:
- Problems with the number of blood cells or platelets
- Blood sugar problems
- Liver problems
- Problems with feeling in fingers and toes
- Disorders of movement such as rigidity or tremor
What are the long term side effects of amlodipine?
Amlodipine should be taken long term to help keep your blood pressure down. It is safe to be taken regularly over a long period of time. If you feel you are having side effects you should talk to your doctor about this as they will be able to recommend an alternative treatment.
Amlodipine and oedema
Amlodipine can cause pedal oedema, an accumulation of fluid in the feet and lower legs. If you notice swelling or puffiness of the skin, make an appointment to see your doctor.
Amlodipine and swollen ankles
Swelling is one of the most common side effects of amlodipine, and most usually occurs around the feet and ankles.
Amlodipine and erectile dysfunction
Amlodipine widens the arteries and decreases blood pressure, which means that some men who take it may struggle to get or maintain an erection. You should talk to your doctor about this as they can check for other causes of erectile dysfunction and perhaps suggest alternative medication for hypertension, and/or treatment for your erectile dysfunction, including lifestyle measures or medication.
Does amlodipine cause weight gain?
There is no research that has linked weight gain and amlodipine, but many people have reported a weight gain when taking amlodipine. This may be because of swelling of the ankles and oedema.
Back to top